Bisphosphonate treatment may lead to jaw bone deterioration

July 19, 2007

Patients treated with intravenous bisphosphonates appear to have an increased risk of jaw or facial bone deterioration or infection, according to a study published in the Journal of the National Cancer Institute (2007; 99:1016-24).

Patients treated with intravenous bisphosphonates appear to have an increased risk of jaw or facial bone deterioration or infection, according to a study published in the Journal of the National Cancer Institute (2007; 99:1016-24).

Gregg Wilkinson, PhD, of the University of Texas Medical Branch in Galveston, and colleagues used data from the Surveillance, Epidemiology, and End Results registry to identify more than 14,000 cancer patients who were treated with either pamidronate (Aredia) or zoledronic acid (Zometa) and more than 28,000 patients who did not receive bisphosphonates.

After 6 years, about 5.5% of bisphosphonate users had undergone facial or jaw bone surgery or were diagnosed with inflammation of the jaw bone, compared with 0.3% of non-users. From the database, researchers could not ascertain whether the bisphosphonates caused the bone problem or whether the patients were already predisposed to bone problems. They also found that use of these drugs increased from 170 patients in 1990 to 5,348 patients in 2003.

“Future research should include large clinical trials of intravenous bisphosphonate users who are followed long enough for the development of adverse events, such as osteonecrosis of the jaw,” the authors wrote. “Given the increasing use of intravenous bisphosphonate therapy for patients with severe osteoporosis, it is important that patients receiving therapy with both established and new formulations of intravenous bisphosphonates be followed carefully for adverse bone events involving the facial bones that may be indicative of osteonecrosis of the jaw.”